Adderall is the brand name of a stimulant drug for the treatment of narcolepsy and attention deficit hyperactivity disorder (ADHD). Like another stimulant, caffeine, it helps a person feel energetic. Unlike caffeine, Adderall is much stronger and more powerful, which is why people, particularly teenagers and young adults, misuse the drug to help them stay alert.
Adderall is sometimes called the “study drug” because teens and college students abuse it to enhance their focus and ability to study longer. Misuse of Adderall is highest for young adults between 18 and 25, according to a study in The Journal of Clinical Psychiatry. The drug has been included among the top 20 most abused drugs in America. Because of its potential for abuse, the federal government classifies Adderall as a Schedule II drug, the same as cocaine.
After more than 10 years of increased usage of Adderall, the number of people using the drug seems to be dropping slightly. For example, just under 2% of U.S. 12th graders said they had used Adderall in 2021.
What is Adderall?
Adderall is made up of amphetamine and dextroamphetamine. This combination of medications works to speed up certain processes of the body. That is why it is classified as a stimulant. Adderall is meant to be taken orally, and, when it is prescribed, the initial dosage is typically low and can be increased gradually as needed. This helps to manage side effects.
When Adderall is taken for ADHD as prescribed, the drug can be very effective. Studies have shown that it helps up to 80% of kids or teens with ADHD.
The drug works by increasing norepinephrine and dopamine in the brain. These chemicals create feelings of happiness, euphoria, and pleasure. Over time, a person adapts to the drug and will need more Adderall to achieve the same effect. Individuals who cut back or stop their usage may experience tiredness, depression, and trouble sleeping.
Signs and Symptoms of Adderall Abuse
Adderall abuse happens when a person begins to take a higher dose than they have been prescribed or if they begin to take the drug in another manner, like snorting. Other ways people abuse Adderall is through more frequent use or taking it for reasons other than prescribed, such as to stay awake. Taking another person’s Adderall or obtaining the drug from someone other than a doctor is also considered abuse.
Other signs that someone is abusing Adderall include:
- dry mouth
- stomach upset
- digestive issues
- reduced appetite
- diarrhea or constipation
- pounding or fast heartbeat
- shortness of breath
- difficulty sleeping and staying to sleep
- excessive fatigue
- changes in sex drive
Long-term abuse of Adderall can cause more serious problems such as chest pain, paranoia, and seizures.
Adderall should only be taken as prescribed by a doctor. It should not be mixed with alcohol, illegal drugs, or other prescription drugs. Anyone prescribed Adderall should be sure to inform their doctor of all other medications they are taking. Doing this can prevent overdose.
Someone who has overdosed on Adderall can experience any of the following:
- panic attack
- cardiac rhythm abnormalities
- uncontrollable tremor
- profound confusion or delirium
- loss of consciousness
When mixed with other substances, such as alcohol, Adderall becomes even more dangerous because it may mask warning signs of intoxication. These signs might normally tell someone they should stop drinking. If these indicators are unnoticed because of Adderall, the individual could continue drinking, resulting in alcohol poisoning, coma, and even death.
Dealing with Adderall Withdrawal
If someone who has been abusing the drug tries to completely stop taking Adderall, they can experience an intense crash. That is why doctors typically recommended that someone lower their dosage over time. Withdrawal symptoms from Adderall can last for several days or longer. Managing withdrawal is best done under the care of a medical professional.
Signs of Adderall withdrawal include:
- Low energy
- Inability to focus
- Dry mouth
- Body aches
- Mood swings
- Overwhelming anxiety/panic attacks
- Uncontrollable crying
- Short-term memory loss
- Intense cravings
Even when tapering off Adderall, a person can experience severe side effects and symptoms as the body works to rebalance itself. Not only is this potentially dangerous to an individual’s health, but it also increases their risk of relapse. Medically supervised detox can help address these issues should they occur.
A licensed mental health and substance abuse intensive outpatient program (IOP) in Scottsdale, Arizona, Rising Phoenix offers a safe, welcoming, and nurturing environment where clients are embraced, not judged, throughout their recovery process.
Remember, we’re not doctors. If you have questions about your current level of Adderall use, contact a healthcare professional.